Tips from Other Journals

Thromboxane Antagonist for ACE Inhibitor–Induced Cough



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 1998 Jan 15;57(2):335.

Persistent cough can be a troublesome side effect of angiotensin converting enzyme (ACE) inhibitors and may lead to discontinuation of therapy. Although the etiology of ACE inhibitor–induced cough remains unknown, accumulation of bradykinin in the bronchial tissues is believed to be an essential feature. Malini and colleagues evaluated the use of the thromboxane synthesis inhibitor picotamide in the management of ACE inhibitor–induced cough.

Nine Italian patients who developed cough during treatment with enalapril for essential hypertension were included in the study. Following a full assessment to establish cardiac status and exclude pulmonary disease, the four men and five women stopped taking all medications for two weeks. They then began therapy with enalapril, 20 mg daily, until cough developed. While continuing enalapril, the patients were randomly assigned to receive either picotamide, 600 mg twice daily, or an identical placebo for two weeks. The patients receiving picotamide were then switched to placebo for two more weeks, and the patients receiving placebo were switched to picotamide for two weeks. Patients kept a daily “cough diary” during the four weeks of treatment and completed assessments of cough and six other symptoms at their weekly clinic visits. Pill counts and measures of urinary excretion of drug metabolites were used to assess compliance.

Cough recurred within nine to 31 days after enalapril was restarted. When picotamide was given, cough was suppressed within 72 hours of initiation of the medication and was effectively controlled in all but one patient. In this patient, the patient's history and pill counts suggested compliance but urine sampling was consistent with nonabsorption of the medication. Patients who switched from picotamide to placebo reported the recurrence of cough within 48 to 72 hours of discontinuing picotamide.

The authors conclude that picotamide effectively prevented ACE inhibitor–induced cough in this small group of patients. Since agents such as sulindac and indomethacin also may partially suppress this cough response, they speculate that the etiology depends on tissue thromboxane levels. Picotamide may be more effective because it has the dual action of decreasing the production of thromboxane and antagonizing thromboxane receptors.

Malini PL, et al. Thromboxane antagonism and cough induced by angiotensin-converting-enzyme inhibitor. Lancet. 1997;350:15–8.


Copyright © 1998 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article